ISSN: 1307-5888 | E-ISSN: 2757-7392 | Contact
A rare case of DIC in a patient with Wilson’s disease: D-penicillamine
1Department of Gastroenterology, Hacettepe University, Ankara, Turkey
2Department of Haematology, Hacettepe University, Ankara, Turkey
3Department of Internal Medicine, Hacettepe University, Ankara, Turkey
Hepatology Forum 2022; 2(3): 61-63 DOI: 10.14744/hf.2022.2022.0001 PMCID: PMC9243762
Full Text PDF

Abstract

D-penicillamine therapy is considered an effective and safe treatment for Wilson’s disease. Except for one experimental study, there has been no report in the literature about the development of disseminated intravascular coagulation (DIC) with the use of the drug. A 24-year-old female patient with Wilson’s disease, followed up with zinc and D-penicillamine treatment, was admitted to the emergency service because of oral mucosal bleeding and lethargy. Initial laboratory tests showed hemoglobin 7.1 g/dL (11.7-15.5), platelet 24×103 µL-1 (159-388), total bilirubin 18 mg/dL (0.3-1.2), direct bilirubin 9.8 mg/dL (0-0.2), INR >10 (0.8-1.2), aPTT 64.5 s (22.5-32), fibrinogen 23 mg/dL (180-350), and factor 8 26.4% (70-150). Melena, hematemesis, and hematochezia were not present, and no active bleeding focus was detected on endoscopic evaluation. Upon meeting the DIC criteria, the patient underwent plasma exchange four times for the treatment of acute-on-chronic liver failure. Haemocomplettan-P, cryoprecipitate replacements were made as a supportive treatment for DIC. As the clinical bleeding continued despite plasma exchanges and factor replacement treatment, D-penicillamine was switched to trientine (1250 mg/day). After this change, the mucosal bleeding stopped, and DIC parameters improved. We suggest that if hemorrhagic complications develop on D-penicillamine treatment, the possibility of DIC induced by D-penicillamine activating the fibrinolysis should also be considered.